California, 2008High Wind in California, February 23 to 24, 2008
February 23 to 24, 2008 · NWS LOX · 9 events in 9 counties and zones
A powerful cold front moved across Central and Southern California in late February. Although the front did not produce significant rainfall, it did bring strong and gusty southeasterly winds to the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cold front moved across Central and Southern California in late February. Although the front did not produce significant rainfall, it did bring strong and gusty southeasterly winds to the area. Wind gusts as high as 75 to 86 mph were reported in some areas. The strongest and most widespread winds occurred across the Central Coast as well as the mountains. Numerous trees and power lines were knocked down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 23, 2:36 PM PST, 24 minutes earlier.
Area forecast discussion, Feb 23, 2:36 PM PST, 24 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
236 PM PST SAT FEB 23 2008
.SHORT TERM...CENTER OF THE 975MB LOW WAS POSITIONED 550 MILES
NORTHWEST OF POINT PIEDRAS BLANCAS EARLY THIS AFTERNOON. SOUNDING
OVER AREA WAS BECOMING SATURATED WHILE MODERATE ASCENDING
SOUTHWEST FLOW ACCELERATED BETWEEN THE CWA AND LOW CENTER. SURFACE
BOUNDARY WAS ACCELERATING EAST AROUND 30 KT AND CURRENT POSITION AND
SPEED THE BOUNDARY WILL MOVE ASHORE NORTH OF POINT CONCEPTION
AROUND SUNSET. SHORTLY THEREAFTER THE STORM FORCE WINDS WILL
DECELERATE. HAVE MOVED THE ENDING TIME TO THE HIGH WIND WARNING IN
THE LOWER ELEVATIONS TO 4 AM AND HAVE LEFT THE HIGHER ELEVATIONS
AND DESERT UNCHANGED. STRONG PRESSURE GRADIENT WILL LIKELY BECOME
MODERATE LATE TONIGHT WHILE THE SURFACE LOW FILLS AND APPROACHES
THE BAY AREA...THOUGH 70 KT GUSTS WILL PERSIST OVER THE HIGH
COUNTRY AS 120KT JET...FARTHER UPSTREAM THIS AFTERNOON...MOVES
ASHORE LATE SUN MORNING. LITTLE CHANGE IN QPF MAINLY IN TIMING AND
HAVE MOVED UP THE HEAVY RAIN DEVELOPING SOUTH OF POINT CONCEPTION
TO EARLY IN THE EVENING. HAVE INCREASED POPS TO CATEGORICAL OVER
THE ENTIRE AREA SUNDAY AND WIDESPREAD SNOW ACCUMULATIONS AT 5.5KFT
MAY EXCEED ADVISORY THRESHOLDS. ALSO INCLUDED CHANCE THUNDERSTORMS
NORTH OF POINT CONCEPTION AND SLIGHT CHANCE SOUTH
SUNDAY...INSTABILITY IS MARGINAL AND EXPECT STEEPER LAPSE RATES
FARTHER NORTH. HAVE INCREASED POPS SUNDAY NIGHT WAS WELL AS
STRONG NORTHWEST FLOW SQUEEZES OUT THE LINGERING MOISTURE. MADE
MINOR CHANGES THEREAFTER. WILL CONTINUE WITH WARMING TREND.
TEMPERATURES WILL LIKELY WARM TO 5 DEGREES ABOVE NORMAL IN THE
LOWER ELEVATIONS TO 10 DEGREES ABOVE NORMAL IN THE HIGHER
ELEVATIONS TUE WHILE A LONG WAVE RIDGE BUILDS OVER THE AREA.
.LONG TERM...WILL CONTINUE DRY THROUGH THE PERIOD AND MADE A MINOR
CHANGE. TEMPERATURES WILL LIKELY PERSIST ABOVE NORMAL THOUGH
HAVE INDICATED A COOLING TREND SAT WHILE THE LONG WAVE RIDGE
WEAKENS AND ALLOWS A COOLER AIR MASS TO ADVANCE SOUTH.
&&
.AVIATION...23/1800Z.
VFR CATS WILL CONTINUE THROUGH EARLY THIS AFTERNOON...BEFORE THE
FRONTAL PRECIP PUSHES INTO SLO COUNTY. RAIN SHOULD BEGIN AROUND 23Z
AT KPRB...THEN PUSH QUICKLY DOWN TO KLAX BY AROUND 07Z TO 09Z. ONCE
RAIN BEGINS...NOT EXPECTING MUCH OF A LET UP THROUGH 18Z SUN...BUT
FLIGHT CATS WILL VARY. HEAVIEST RAIN SHOULD ISSUE IN IFR CATS WITH
CIGS BLW 010 AND VIS BLW 2SM...BUT COULD BRIEFLY TOUCH LIFR...
ESPECIALLY NORTH OF PT CONCEPTION...AND AT KBUR AND KVNY. STRONG S
TO SE WINDS ARE ALSO EXPECTED...AND CANNOT RULE OUT LLWS CONCERNS...
ESPECIALLY JUST AHEAD AND BEHIND THE MAIN FRONTAL BAND.
THUNDERSTORMS ARE POSSIBLE SUN AFTER 12Z. FREEZING LEVEL...SHOULD
REMAIN ABOVE 7000 THROUGH 12Z. KPMD MAY RECEIVE PERIODS OF GUSTS
ABOVE 40 KT AFTER 14Z DUE TO WAVE ACTIVITY.
KLAX...VFR WILL CONTINUE THROUGH EARLY THIS EVENING...THEN GO
IFR/MVFR WITH THE ARRIVAL OF THE FRONT AT AROUND 07Z. WINDS WILL
REMAIN E TO SE THROUGH THE NEXT 24 HRS...AND NOT EXPECTING A
WESTERLY COMPONENT AT ALL TODAY. WINDS WILL GUSTS ABOVE 20 KT AFTER
ABOUT 07Z...AND LLWS MAY BE A CONCERN.
.KBUR...VFR WILL CONTINUE THROUGH EARLY THIS EVENING...THEN GO
IFR/MVFR WITH THE ARRIVAL OF THE FRONT AT AROUND 07Z. LIFR IS
POSSIBLE UNDER THE HEAVIEST RAIN...ESPECIALLY BETWEEN 08Z AND 14Z.
SE WINDS WILL CONTINUE THROUGH PERIOD...BUT WILL BECOME GUSTY AFTER
AROUND 07Z...AND LLWS MAY BE A CONCERN.
&&
.MARINE...STRONG SE WINDS HAVE RESULTED IN STORM AND GALE WARNINGS
IN EFFECT...AS WELL AS SMALL CRAFT ADVISORIES. STRONGEST WINDS WITH
GUSTS TO 50 KT ARE EXPECTED BETWEEN 1PM AND 9PM THIS EVENING NORTH
OF POINT CONCEPTION. THE FOCUS THEN TURNS TO A VERY LARGE WESTERLY
SWELL THAT MOVES INTO THE COASTAL WATERS ON SUNDAY AND CONTINUES
THROUGH EARLY TUESDAY. SWELL HEIGHTS WILL PEAK BETWEEN 20 AND 25
FEET ACROSS THE OUTER WATERS...AND BETWEEN 12 AND 20 FEET ACROSS THE
INNER WATERS. THIS LARGE SWELL WILL PRODUCE VERY HIGH SURF ALONG
WEST FACING BEACHES. ALONG THE CENTRAL COAST...SURF OF 15-20 FEET
WITH LOCAL SETS TO 25 FEET ARE POSSIBLE...WHILE HEIGHTS OF 10-15
FEET WITH LOCAL SETS TO 18 FEET ARE POSSIBLE TO THE SOUTH. PLEASE
REFER TO LAXMWSLOX AND LAXCFWLOX FOR THE LATEST INFORMATION ABOUT
THE WINDS/SWELL AND SURF.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
STORM WARNING (SEE LAXMWSLOX).
GALE WARNING (SEE LAXMWSLOX).
&&
PUBLIC...30
AVIATION...KITTELL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 23, 6:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 23 2008
CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT FEB 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A POWERFUL WINTER STORM WILL BRING SIGNIFICANT RAINFALL AND VERY
GUSTY WINDS THROUGH THE PERIOD. THE RAIN IS EXPECTED TO BEGIN ACROSS
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES THIS AFTERNOON...AND WILL
SPREAD INTO THE LOS ANGELES BASIN TONIGHT. RAINFALL TOTALS WITH THIS
STORM ARE EXPECTED TO RANGE FROM 0.50 TO 1.50 ACROSS COASTAL AND
VALLEY AREAS...WITH BETWEEN 1 AND 3 INCHES IN THE MOUNTAINS. STRONG
SOUTHERLY FLOW AHEAD OF THE STORM COULD PRODUCE LOCALLY HIGHER
RAINFALL AMOUNTS ALONG SOUTH-FACING MOUNTAINS SLOPES INCLUDING THE
SANTA YNEZ RANGE AND THE SAN GABRIELS. PERIODS OF MODERATE TO HEAVY
RAINFALL ARE LIKELY WITH THIS STORM WHICH COULD PRODUCE MUD AND
DEBRIS FLOW IN AND AROUND RECENT BURN AREAS. SNOW LEVELS WILL REMAIN
AROUND 6500 FEET TODAY AND TODAY...THEN WILL FALL TO BETWEEN 5000
AND 6000 FEET ON SUNDAY. RESORT AREAS SHOULD RECEIVE SOME DECENT
SNOW ACCUMULATIONS...BUT LOWER ELEVATIONS WILL RECEIVE ONLY
RAINFALL.
ALONG WITH THE RAINFALL...THIS STORM WILL BRING VERY STRONG AND
GUSTY SOUTHEASTERLY WINDS TO THE AREAS. SUSTAINED WINDS BETWEEN 25
AND 50 MPH WILL BE COMMON ACROSS THE AREAS WITH GUSTS AS HIGH AS 75
MPH. THE STRONGEST WINDS ARE EXPECTED ACROSS THE CENTRAL COAST...
THE ANTELOPE VALLEY AND THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES. WINDS THIS STRONG WILL BE CAPABLE OF BLOWING DOWN TREES
AND POWER LINES.
ACROSS THE COASTAL WATERS...THE STRONG SOUTHEASTERLY WINDS WILL
PRODUCE VERY HAZARDOUS CONDITIONS. AT THIS TIME...SUSTAINED WINDS
BETWEEN 20 AND 40 KNOTS WITH LOCAL GUSTS TO 50 KT ARE EXPECTED
ACROSS THE ENTIRE COASTAL WATERS. THESE WINDS WILL PRODUCE VERY
CHOPPY AND DANGEROUS SEAS.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* STORM WARNING..............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
SHOWER ACTIVITY WILL GRADUALLY DIMINISH THROUGH THE DAY ON SUNDAY
WITH DRY CONDITIONS PREVAILING ACROSS THE ENTIRE AREA BY MONDAY
MORNING. THE STRONG GUSTY WINDS WILL ALSO DIMINISH CONSIDERABLY ON
SUNDAY.
ACROSS THE COASTAL WATERS...A VERY LARGE WESTERLY SWELL WILL MOVE
INTO THE COASTAL WATERS ON SUNDAY...AND CONTINUE THROUGH TUESDAY.
ACROSS THE OUTER WATERS...SWELLS ARE EXPECTED TO BUILD BETWEEN 20 AND
25 FEET ON SUNDAY AND SUNDAY NIGHT. ACROSS THE INNER WATERS...SWELLS
BETWEEN 12 AND 17 FEET ARE EXPECTED SUNDAY AND SUNDAY NIGHT. THESE
LARGE SWELLS WILL PRODUCE VERY DANGEROUS SURF CONDITIONS ALONG WEST
FACING BEACHES OF CENTRAL AND SOUTHERN CALIFORNIA. SURF HEIGHTS
BETWEEN 12 AND 20 FEET WITH LOCALLY HIGHER SETS CAN BE EXPECTED
ALONG WITH DANGEROUS RIP CURRENTS. THE SURF AND SWELL WILL GRADUALLY
DIMINISH ON MONDAY AND TUESDAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
High Wind, San Luis Obispo County Central Coast
- When
- February 23, 3:00 PM PST to 10:00 PM PST
- Where
- San Luis Obispo County Central Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
An automated sensor at Point Arguello reported southeast winds gusting to 63 mph. In the nearby community of Cambria, numerous trees and power lines were knocked down by the winds.
High Wind, San Luis Obispo County Interior Valleys
- When
- February 23, 3:00 PM PST to 10:00 PM PST
- Where
- San Luis Obispo County Interior Valleys forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
An automated sensor at Atascadero reported southeast winds gusting to 59 mph.
High Wind, Cuyama Valley
- When
- February 23, 5:00 PM PST to 10:00 PM PST
- Where
- Cuyama Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.538, -120.031 (the zone’s center; the record gives no point)
An automated sensor in the West Cuyama Valley reported sustained southeast winds of 40 mph.
High Wind, Santa Barbara County Mountains
- When
- February 23, 5:00 PM PST to 10:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
An automated sensor in the hills of Vandenberg Air Force Base reported southeast winds gusting to 86 mph around the 2000 foot elevation.
High Wind, San Luis Obispo County Mountains
- When
- February 23, 5:00 PM PST to 10:00 PM PST
- Where
- San Luis Obispo County Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
Strong southeast winds gusting to 75 mph were reported in the mountains of San Luis Obispo county.
High Wind, Santa Barbara County Central Coast
- When
- February 23, 6:00 PM PST to 10:00 PM PST
- Where
- Santa Barbara County Central Coast forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
An automated sensor at Vandenberg Hills reported southeast winds gusting to 61 mph.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- February 24, 9:30 PM PST to 11:54 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
Automated sensors in the mountains of Los Angeles county reported southeast to south winds gusting to 64 mph.
High Wind, Ventura County Mountains
- When
- February 24, 9:30 PM PST to 11:54 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Automated sensors in the mountains of Ventura county reported southeast to south winds gusting to 64 mph.
High Wind, Antelope Valley
- When
- February 24, 9:54 PM PST to 11:54 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
An automated sensor at Valyermo reported south to southwest winds gusting to 73 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Storm and Winter Weather in Colorado, February 23 to 26, 200816 events
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23, 200861 kt wind · 5 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Utah, February 23 to 26, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
- Heavy Snow in California, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77896, 77898, 77899, 77900, 77901, 77897, 77903, 77904, 77902.